Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 16, 2002

Nesidioblastosis

Question from Dallas, Texas, USA:

My son has nesidioblastosis, and while he's already had a near-total pancreatectomy. Nonetheless, he continues to have low blood sugars. He's on diazoxide (which hasn't been as effective as hoped). Recently, the doctors added hydrocortisone, with which they have finally been able to remove him from the IV solution. The doctors are talking about discharging my son on continued hydrocortisone and diazoxide medications. We know the side-effects of the diazoxide, however, we are concerned about the long-term effects of the steroids. What are the long-term effects of steroid use? Does this course of action sound reasonable?

Answer:

It is impossible to answer such questions without seeing your child in consultation. It sounds like you should be working with pediatric endocrinologists knowledgeable in the treatment of nesidioblastosis. Sometimes one needs to do a complete pancreatectomy when partial pancreatectomy does not work. The questions you ask are excellent ones but it sounds like you do not have much choice if the hypoglycemia and hyperinsulinism persists.

SB